Alert archive / Nebraska / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Hastings, NE

November 9, 2019Dawson County, Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this red flag warning at Nov 9, 2019, 3:14 PM CST for Dawson County, Furnas County, Gosper County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2019, 3:14 PM CST (21:14 UTC)
Expired
Nov 9, 2019, 6:00 PM CST
In force
3 hr
Issued by
NWS Hastings, NE

Counties Dawson County, NE, Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2653 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS83 KGID 092114
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
314 PM CST Sat Nov 9 2019

...Dangerous Fire Weather Conditions This Afternoon...

NEZ060-072-082-100000-
/O.NEW.KGID.FW.W.0002.191109T2114Z-191110T0000Z/
Dawson-Gosper-Furnas-
314 PM CST Sat Nov 9 2019

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 060,
072 AND 082...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In Nebraska, Fire Weather Zone 060 Dawson, 
  Fire Weather Zone 072 Gosper and Fire Weather Zone 082 Furnas.

* WINDS...Southwest around 20 mph gusting 25 to 30 mph.

* TIMING...Through 6 PM CST.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will spread quickly and be 
  difficult to control, exhibiting extreme fire behavior. Use 
  caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Wesely
1 follow-up statement
869 
WWUS83 KGID 092347
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
547 PM CST Sat Nov 9 2019


NEZ060-072-082-100100-
/O.EXP.KGID.FW.W.0002.000000T0000Z-191110T0000Z/
Dawson-Gosper-Furnas-
547 PM CST Sat Nov 9 2019

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 060, 072 AND
082...

The wind has died down and the RH values will continue to rise as
temperatures quickly cool this evening. Therefore, the red flag
warning will be allowed to expire.

$$

Wesely

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Nov 9, 2:51 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 9, 2:51 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
251 PM CST Sat Nov 9 2019

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM CST Sat Nov 9 2019

For today, the synoptic pattern holds with the west coast ridge
and trough in the eastern United States. The initial cold front
passes through tonight. Models are consistent and this is high
confidence. For Sunday, the upper level pattern amplifies. Models
agree and have been consistent with solid stratus moving in from
the north behind the cold front Sunday morning. Some areas central
and south may see a quick glimpse of sun before we cloud over.
Strong cold air advection, coupled with solid sky cover will keep
temperatures from moving much passed what lows were in the
morning, especially for central and northern areas, going below
MAV and NBM, and closer to cooler MET and MEX guidance.

.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM CST Sat Nov 9 2019

For Sunday night, the strongest push of cold air moves in with a
second cold front. Both the ECMWF and GFS ensembles keep the
heaviest precip/snow to the west/northwest of our CWA, although
the ECMWF places the snow a little closer than the GFS. With the
colder push of cold air, I will err on the side of heavier snow
and going toward Kuchera ratio for snow, giving us close to an
inch in our far west, using solutions with higher QPF.

Monday, the strong cold air advection continues into Monday
morning. Some flurries will be possible with stratus and strong
cold air advection. The surface high on Monday morning will
probably be near eastern Montana, and near 1048 mb.

For Monday night, although we have an anomalously cold air mass,
we should start to get some warm air advection as models show this
in the 850 mb level and have consistently shunted the worst of
the cold off to the east, which will mean that our extreme cold
temperatures will be short- lived. The surface high will still sit
at about 1040 mb in the southern Plains by Monday night.

On Tuesday, the cold arctic high moves out of the central/southern
Plains. Temperatures will start to moderate, but still a good 20
degrees below normal.

Beyond Tuesday night, the ridge will still reside in the west with
the trough in the east at the synoptic level. However, there is an
overall trend of de-amplification within ensembles and operational
numerical model runs. This will help moderate temperatures some,
especially as the weaker ridge tries to make its way a bit farther
east toward the Plains, but will not be enough to get us to
normal, and we will still probably be 5 to 10 degrees below
average by the end of the week, but a far cry warmer than the
beginning. There will probably be a weak cold front move through
by Wednesday night that could give us some brief flurries, but
this looks so insignificant within the dry northwest flow that I
left this out of the forecast for now.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1156 AM CST Sat Nov 9 2019

VFR conditions heading into tonight, but after 12Z, stratus will
move in, and ceilings will be in the IFR range eventually, and
then lower to near LIFR. High confidence in this stratus moving in
behind a strong cold front.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Nov 9, 2:31 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
231 PM CST Sat Nov 9 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
231 PM CST Sat Nov 9 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Relative humidity will dip below 20 percent this afternoon for
much of the area along with south southwest wind gusts of 15 to
20 mph. Some locations could have wind gusts in the 20 to 30 mph
range for short periods of time. This will result in near critical
fire weather conditions across the outlook area, especially along
and west of Highway 281.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snowfall accumulations are expected across much of the local
area Sunday night...with up to one inch of total snowfall
accumulation possible across the most favored areas, generally
along and north of Highway 6 and west of highway 281.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

Nearby

Red Flag Warnings in Nebraska, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.